Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On hearing the shape of a triangle


Authors: Pei-Kun Chang and Dennis DeTurck
Journal: Proc. Amer. Math. Soc. 105 (1989), 1033-1038
MSC: Primary 58G25; Secondary 35P99, 35R30
MathSciNet review: 953738
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: To determine whether two triangles in the Euclidean plane are congruent, it suffices to know that they have their first $ N$ eigenvalues in common, where $ N$ depends on the first two eigenvalues of the triangles. Similar results for other figures are given.


References [Enhancements On Off] (What's this?)

  • [C] P. Chang, Ph.D. Thesis, University of Pennsylvania, 1988.
  • [D] C. Durso, Ph.D. Thesis, MIT, 1988.
  • [GS] P. R. Garabedian and M. Schiffer, Convexity of domain functionals, J. Analyse Math. 2 (1953), 281–368. MR 0060117
  • [K] Mark Kac, Can one hear the shape of a drum?, Amer. Math. Monthly 73 (1966), no. 4, 1–23. MR 0201237
  • [Ko] T. Kato, Perturbation theory for linear operators, Springer-Verlag, Berlin, 1980.
  • [N] Raghavan Narasimhan, Introduction to the theory of analytic spaces, Lecture Notes in Mathematics, No. 25, Springer-Verlag, Berlin-New York, 1966. MR 0217337
  • [P] M. H. Protter, Can one hear the shape of a drum? revisited, SIAM Rev. 29 (1987), no. 2, 185–197. MR 889243, 10.1137/1029041
  • [R] Franz Rellich, Perturbation theory of eigenvalue problems, Assisted by J. Berkowitz. With a preface by Jacob T. Schwartz, Gordon and Breach Science Publishers, New York-London-Paris, 1969. MR 0240668

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G25, 35P99, 35R30

Retrieve articles in all journals with MSC: 58G25, 35P99, 35R30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0953738-7
Keywords: Eigenvalues of Laplacian, inverse spectral problem
Article copyright: © Copyright 1989 American Mathematical Society